- Search for a Leaflet
- Types of Medicines
- What We Do
- Get Involved
- Contact Us
Recall of ranitidine
A medicine called ranitidine, which is used to treat conditions such as acid reflux in children, has been recalled by some manufacturers because of concerns that it may contain low levels of an impurity called NDMA. This is a voluntary precautionary measure whilst the MHRA – the organization responsible for the safety of medicines in the UK – assesses the situation.
The MHRA has asked manufacturers to quarantine any batches of medicine that contain ranitidine whilst tests are done to see if these also contain NDMA.
If your child is taking ranitidine (tablet, syrup or injection) prescribed by a doctor, continue to give it as normal. If you stop giving the medicine, your child might be at risk of harm or discomfort. Make an appointment for a review when you next need a new prescription.
Low levels of NDMA are found in some foods and in water supplies. NDMA is described as a “probable carcinogen” because studies in animals have shown that it may cause cancer. However, it is unlikely to cause harm at low levels.